Current HIV/AIDS Reports

, Volume 11, Issue 3, pp 195–201

Understanding the Etiology and Management of HIV-Associated Peripheral Neuropathy

Complications of Antiretroviral Therapy (JM Kilby, Section Editor)

DOI: 10.1007/s11904-014-0211-2

Cite this article as:
Stavros, K. & Simpson, D.M. Curr HIV/AIDS Rep (2014) 11: 195. doi:10.1007/s11904-014-0211-2

Abstract

HIV may cause several forms of peripheral neuropathy, the most common of which is distal symmetric polyneuropathy (DSP) characterized by pain and sensory deficits in a stocking-glove distribution. The pathophysiology of DSP remains largely unknown but is thought to be related both to the neurotoxicity of HIV—through indirect immunomodulatory mechanisms—and to the neurotoxic effects of anti-retroviral therapies, most notably the dideoxynucleoside reverse transcription inhibitors or so-called d-drugs. Determining whether symptoms arise from the virus or the treatment poses a challenge to the clinician who must decide if a patient’s HAART regimen should be altered. Treatment of symptoms related to HIV-DSP is a difficult task and there is no evidence that the traditional agents used in chronic neuropathic pain are efficacious in the HIV-DSP population. Indeed few pharmacologic agents have proven efficacy in HIV-DSP – these include cannabis and the capsaicin 8 % dermal patch. As such, alternative, non-pharmacologic therapies are being investigated. More research is needed to further elucidate the complex pathophysiology of HIV-DSP which may yield additional therapies for these patients.

Keywords

HIV Peripheral neuropathy Distal symmetric polyneuropathy, DSP Anti-retroviral Pain 

Copyright information

© Springer Science+Business Media New York 2014

Authors and Affiliations

  1. 1.Department of NeurologyIcahn School of Medicine at Mount SinaiNew YorkUSA